4 ms·
> It's perfectly normal to wonder how can one administrate something when one doesn't understand it. Especially when there can be such debilitating effects. A
by retrac 3y ago
> It's perfectly normal to wonder how can one administrate something when one doesn't understand it. Especially when there can be such debilitating effects.
A theoretical/principled understanding of how a drug works has never been required for useful medicine to happen. For example, we don't know how general anaesthesia works. We don't know why some people have extremely bad reactions to certain anaesthetics (and they do). And yet they are used every day, to enormous net benefit.
> finding the base neuro-transmitter levels in and out of psychotic phases for each patient before deciding on the posology of a treatment
Is it actually possible to measure that, non-invasively?
- kbelder 3y agoIt isn't required for useful medicine, but it is useful for required medicine.
- aatd86 3y agoThe anaesthetic agent is not a drug that one is supposed to take for the remaining of their life and has no observed side-effects in general. It's also treated with the utmost care and in most interventions, if there is a choice to do without, the patient is offered the choice. There is a lot more consent involved. So it's not the same thing. To answer your other question, yes, neurotransmitter levels can be measured in the blood or urine. For someone under-treatment, it would only make sense to. Wait 4 or 5 times the half-life of the molecule. (that's the difficulty since once started, they are not even supposed to stop).
- horsawlarway 3y ago> The anaesthetic agent is not a drug that one is supposed to take for the remaining of their life and has no observed side-effects in general. This is notably untrue. General anaesthesia is associated with higher risks of dementia. Especially the older the person being treated. While there's some disagreement here - short term cognitive decline is inarguable as a side-effect (called post-operative cognitive decline), and many suspect it's related to long term cognitive issues: --- From: https://www.alzheimers.org.uk/about-dementia/risk-factors-and-prevention/general-anaesthetics https://www.alzheimers.org.uk/about-dementia/risk-factors-an... > There is a link between surgery and short-term changes in thinking and memory, called post-operative delirium or post-operative cognitive decline. This condition particularly seems to affect older people. Some studies have also found that these short term changes may be associated with higher risk of dementia later in life but other studies have found no association.
- aatd86 3y agoI don't see how your link establishes that what I said is notably untrue.
- MichaelZuo 3y agoIt has serious, observed, side effects for a sizable fraction of the population? Yet your comment said "and has no observed side-effects in general."
- aatd86 3y agoIt's a well-known post-operation side effect that affects a few people transiently. Maybe it's my fault for not being specific but in context, I was talking about long-term, possibly irreversible complications. While what you point out exists (every psychoactive drug has undesirable side-effects in general, even coffee can be dangerous), it is incomparable to the rate of occurences of side-effects such as tardive dyskinesia for neuroleptics for instance. That's why I also added "in general" ...
- MichaelZuo 3y ago> Maybe it's my fault for not being specific but in context, I was talking about long-term, possibly irreversible complications. How is significantly increased rate of dementia among the affected population not long-term? It seems irreversible too?
- aatd86 3y agoIt clearly says that the link has not been established and that it is a risk. Not only that, it's more of a risk in older patients. There is no formal causality link here. Unless you can find other studies. And even then, methodology matters. There is a realm of difference between that and the type of side-effects that were the subject of the initial conversation, to the point that I'd be tempted to say it is a red-herring.